|will Poppers make my hiv disease worse?
Sep 30, 2005
Dear Bob: Before anything I want to congratulate you because this site is becoming better and better everyday. I've been recomended to everyone who is and who is not POZ, all of them have had a lot of information from this site.. I speak spanish and some english so if I can help you in some way, I will do it just let me know.
Otherhand, I have a new partner but when he fucks me he became a little rude, (nice) but I can not relax enough so I've been using 1 or 2 smells from my Iron Horse poppers EVERY DAY! I HaVENT FEEL nothing since I started my treatment 6 years ago.. my viral load have been undetectable just a little problems with my Lipids (scondary effects from my meds) .. but away from that I could say I'm a healthy guy. Please give my your oppinion. is it too Bad?
Thanks a lot.
| Response from Dr. Frascino
Thanks for your kind words. Regarding poppers, there really isn't any new information, so I'll just repost one of my answers form the archives that addresses your concerns.
Poppers and Meds Jul 1, 2005
Is it OK to use poppers while on HIV meds. I don't use them often but I have used them.
Response from Dr. Frascino
Elvis??? The ELVIS???? You mean all those rumors really were true? You're alive???
Regarding the risk of poppers and HIV meds, the biggest concern would be if you consider baby blue Viagra (or Cialis or Levitra) one of your HIV meds! Combining poppers and Viagra can lead to dangerous drops in blood pressure. As for poppers and HIV disease in general, I'll repost one of my responses form the archives, as nothing has really changed since then, OK? Stay well. Stay cool, Elvis!
poppers and hiv :Jan 19, 2004
dr. bob, i remember reading a while back a posting on this site about the use of poppers and its effect on the immune system, but i can't find the posting. could you comment on this? also, any general remarks you can make about the use of poppers is appreciated. thanks!
Response from Dr. Frascino
Sure, I'll repost my previous comments (see below). You can also search the archives of this site for any topic by simply typing in a keyword, such as "poppers," and hitting the "search" tab. Try it. You'll like it! (No, not poppers, the archives search function. Then again, there is the possibility you'll like both! )
This probably isn't quite the right forum, but none of the others seem any more appropriate, and when it comes to sex, I can bank on a helpful and laugh-inducing answer from you. So, for those of us who are positive (diagnosed 3 months ago), what is the deleterious effect of poppers. Or is there even a deleterious effect? In other words, if they're especially bad for folks with HIV, how bad? Hasta Lavista, Babee
"Hasta Lavista Babee?" Arnold, is that you??? First you wanted to know about the long-term side effects of excessive steroid uses, and now you're wondering about poppers.
OK, OK, here's what we know. "Poppers" is the common name for a variety of chemical compounds in the alkyl nitrite family (including isobutyl nitrite, butyl nitrite, and amyl nitrite). So why the clever nickname poppers? Well, we (doctors) prescribed amyl nitrite for patients with certain kinds of heart conditions. The prescription medication came in containers that were snapped open or "popped" to release the vapors, which were then inhaled. We no longer use this medication but non-prescription amyl nitrite is now made and sold illegally. Today most poppers are either isobutyl or butyl nitrite sold in small brown bottles often labeled as "video head cleaner," "room deodorizer," or "leather cleaner." Anyone who has ever taken a whiff of this stuff probably realizes that the thought of using it as a "room deodorizer" is laughable. Does anyone really want their room to smell like a cross between dirty gym socks and spoiled Limburger cheese? OK Arnold, so maybe you do . . . . Moving on. I should point out that the exact contents of these "little brown bottles" is not known, and that they have not been safety tested. So what are the effects? Poppers are used by sniffing the vapors from the open bottle. The effects are felt within a few seconds and last several minutes. Poppers cause muscles around blood vessels to relax, making your heart speed up to pump more blood. The oxygen-rich blood reaching the brain produces a "rush" sensation. Poppers also cause muscles in the anus and vagina to relax, and that's why they are often used during sex. So what's the risk? First off, contact with the skin can cause irritation and rashes. Extensive use can damage the lining of the nose and lungs. Some people experience headaches, vertigo (sensation of spinning or falling), and loss of their woody. (Oh no, where did you go?) Poppers are highly flammable. Keep them away from cigarettes, candles, and lighters. Medically speaking, there have been some studies suggesting that poppers may reduce immune system functioning for several days after use; and may be associated with more rapid progression of Kaposi's sarcoma. Because poppers cause blood vessels to open, it is easier to get infections, including some STD's and HIV. Poppers pose extra risks for HIVers, because they already may have suppressed immune systems. Risks are also greater for folks with heart problems, blood pressure problems, and pregnancy. Combining poppers with party drugs, like speed or cocaine, increases their risks. Combining poppers with Viagra can be lethal, as both cause blood pressure to drop. (Yes, deaths have been reported with this combination.) Other risks include impaired judgment. The incidence of unsafe sex appears to be associated with popper use. Finally, I must point out that possession of amyl nitrite without a doctor's prescription is illegal. Federal law bans the manufacture and distribution of butyl nitrite and related substances, although as a quick look on the Internet or at your friendly local neighborhood sex shop will confirm, this law is not being enforced.
So finally, is it worth the risk? Well, like riding a motorcycle without a helmet, or thinking an aging action hero can govern the state of California, it's a risk that only you can decide to take or not. I'm just here to provide the facts! Personally, I feel caution is warranted. Hope that helps!
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.